Mississippi, 2003Tornadoes and Flash Flood in Mississippi, February 15, 2003
February 15, 2003 · NWS JAN · 16 events in 8 counties and zones
11 thunderstorm wind, 4 tornado, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $111,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 15, 2:00 PM CST, 1 hour earlier.
Area forecast discussion, Feb 15, 2:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CST SAT FEB 15 2002
...FORECAST CHALLENGES...
MAIN FORECAST QUESTIONS ON THE SHORT TERM FOR THIS PACKAGE CONCERN
THE POTENTIAL FOR SOME HEAVY RAINFALL AND SEVERE POTENTIAL FOR TONIGHT WITH
THE SLOW SPEED OF THE DEPARTING SYSTEM. FOR SUNDAY IT WILL BE THE
LINGERING LIGHT RAIN IN THE MORNING WITH LITTLE TEMPERATURE RANGES
AFTER THE FRONTAL PASSAGE. FOR SUNDAY NIGHT THROUGH MONDAY NIGHT IT
WILL BE MAINLY TEMPS. FOR THE LONG TERM IT WILL BE TO DETERMINE
THE CHANCES OF RAIN AS MOISTURE GRADUALLY INCREASES AHEAD OF A
SOUTHERN STREAM SYSTEM FOR FRIDAY AND SATURDAY. OTHERWISE IT WILL BE
MAINLY TEMPS FOR TUESDAY THROUGH THURSDAY.
...CURRENTLY...
SATELLITE IMAGERY SHOWS BAND OF STONG CONVECTION FROM SOUTH CENTRAL
LOUISIANA INTO SOUTHWEST MISSISSIPPI THIS AFTERNOON...GENERALLY
ALONG GOOD LOW LEVEL WARM ADVECTION AND 250 SPEED MAX. THIS WAS
ASSOCIATED WITH A BROAD UPPER TROUGH MOVING ACROSS THE CENTRAL AND
SOUTHERN PLAINS. THERE WERE SEVERAL STRONG SHORT WAVES APPROACHING
THE LOWER MISSISSIPPI VALLEY. THE COLD FRONT WAS LOCATED FROM
ARKANSAS THROUGH LOUISIANA AND WAS APPROACHING THE DELTA REGION WITH
DEWPOINTS IN THE LOWER 60S AHEAD OF THE FRONT. PRECIPITABLE WATER
WAS RUNNING AT AROUND 1.5 INCHES.
SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
THE AVN/ETA WERE CONVERGING TOWARD THE UKMET SOLUTION IN THE UPPER LEVELS
THROUGH MONDAY NIGHT. FOR TONIGHT THE BROAD UPPER TROUGH WILL
APPROACH THE REGION...SENDING A COLD FRONT THROUGH. THE BEST
HELICITY/SHEAR WILL BE ALONG THE FRONTAL BOUNDARY. SHOWERS AND
THUNDERSTORMS WILL BEGIN TO DECREASE FROM THE WEST MAINLY AFTER
MIDNIGHT. WILL PUT A FEW POSSIBLY SEVERE OVER THE EAST/SOUTHEAST
EARLY THIS EVENING...WHERE INSTABILITY WILL BE A LITTLE BETTER WITH
VGP NEAR .2 AND EHI .3 TO .45 JUST AHEAD OF THE FRONTAL PASSAGE.
CHECKING JET STRUCTURE A WEAK LOW LEVEL JET WILL BE OVER THE
EAST/SOUTHEAST THIS EVENING...ALONG WITH A WEAK SPEED MAX. LAPSE
RATES WILL BE AROUND 6 DEGREES. ELSEWHERE A FEW OF THE STORMS COULD
BE STRONG ALONG AND JUST AHEAD OF THE FRONT...CAUSING SOME BRIEF
HIGH WIND GUSTS. SOME OF THE STRONGER STORMS COULD COME OUT OF THE
SOUTH AND PUSH ACROSS THE EAST AND SOUTHEAST EARLY THIS EVENING.
CHECKING THE HEAVY RAIN POTENTIAL PRECIPITABLE WATER WILL HOLD AT
AROUND 1.5 FOR TONIGHT WITH MANUAL PROGS GOING AT 1 TO 2
INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE FROM TRAINING. BELIEVE
A FLOOD WATCH WILL NOT BE NECESSARY AT THIS TIME...BUT WILL CONTINUE
TO MONITOR...TRAINING ACTIVITY TO THE SOUTH. REGIONAL CROSS
SECTIONS/TIME SERIES SHOWS STRONG OMEGA VALUES MAINLY BEFORE
MIDNIGHT. SO WILL KEEP RAINFALL HEAVY AT TIMES. ON SUNDAY THE RAINS
WILL TAPER OFF IN THE MORNING. THE COMBINATION OF THE UPPER TROUGH
PASSAGE AND THE 850 THERMAL TROUGH WILL KEEP CLOUDS AROUND WITH A
COOLER AIRMASS MOVING INTO THE REGION. FOR SUNDAY NIGHT INTO MONDAY
PER MESOETA MODEL SOUNDING...THERE MAY BE ENOUGH COOL AIR AND LOW
LEVEL MOISTURE TO SQUEEZE OUT SOME FREEZING DRIZZLE...BUT ITS TOO
EARLY TO SPECULATE AT THIS TIME. THE 850 THERMAL TROUGH...ACCORDING
TO THE ETA/GFS WILL DEPART THE REGION ON LATE MONDAY. SO WILL
DECREASE THE CLOUDS ON MONDAY NIGHT. AS THE UPPER TROUGH MOVES OUT A
FLAT SOUTHERN STREAM ZONAL PATTERN WILL REDEVELOP ACROSS THE LOWER
MISSISSIPPI VALLEY. WILL GO WITH A BLEND OF ETA/MAV TEMPS AND POPS.
LONG TERM...TUESDAY THROUGH SATURDAY...
THE GFS CONTINUED TO SHOW A PROGRESSIVE SOUTHERN STREAM PATTERN.
HIGH PRESSURE WILL BE PREVALENT ON TUESDAY THROUGH WEDNESDAY AHEAD
OF AN APPROACHING SYSTEM IN THE PLAINS. LOW LEVEL SOUTHERLY RETURN
WILL GRADUALLY INCREASE MEAN MOISTURE SOME FOR WEDNESDAY OVER THE
NORTH HALF...BUT NOT ENOUGH FOR ANY RAINFALL AS A WEAK PACIFIC FRONT
MOVES THROUGH THE AREA. FOR THURSDAY INTO FRIDAY A STRONG SHORTWAVE
WILL ENTER THE SOUTHERN PLAINS AND BRING INTO GOOD MEAN MOISTURE FOR
THURSDAY INTO FRIDAY...AS A STORM SYSTEM DEVELOPS IN THE REGION. THE
SYSTEM WILL BRING IN BREEZY CONDITIONS WITH SOME RAIN AND
THUNDERSTORMS FOR FRIDAY AS THE COLD FRONT MOVES THROUGH. THE UPPER
LEVEL TROUGH WILL MOVE ACROSS THE FORECAST AREA ON
SATURDAY...BRINGING INTO SOME LIGHT POST FRONTAL RAIN FOR SATURDAY
MORNING BEFORE DEPARTING. BREEZY CONDITIONS WILL CONTINUE ON
SATURDAY. THE EUROPEAN/UK MODELS AND THE CANADIAN WERE GENERALLY
SIMILAR WITH THE UPPER FEATURES THROUGH EARLY THURSDAY...BUT
EUROPEAN/UK WAS A LITTLE LOWER IN MOVING THE PACIFIC FRONT ON EARLY
THURSDAY...WHILE THE CANADIAN HELD THE PACIFIC SYSTEM IN THE
PLAINS...THROUGH EARLY THURSDAY...AS A MORE POTENT SYSTEM
APPROACHES. THE NOGAPS WAS EVEN SLOWER WITH THE PROGRESSION OF THE
SURFACE AND UPPER PATTERN. SO WITH THIS IN MIND WILL PUT IN CHANCE
OF RAIN FOR LATE IN THE WEEK AND GO CLOSE TO MEX TEMPS.
PRELIM NUMBERS:
JAN 48/53/32/50/28 9200
MEI 52/57/32/48/27 9400
.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
17
Hazardous weather outlook, Feb 15, 6:47 AM CST, 8 hours 13 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
161200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0647 AM CST SAT FEB 15 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TODAY AND TONIGHT...
...THUNDERSTORMS...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING FOR EXTREME SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA...AND MUCH OF MISSISSIPPI.
THE GREATEST RISK FOR ISOLATED SEVERE THUNDERSTORMS WILL BE
ACROSS SOUTHEAST MISSISSIPPI...GENERALLY SOUTH OF INTERSTATE 20
AND EAST OF INTERSTATE 55. THIS INCLUDES THE LAUREL AND
HATTIESBURG AREAS.
DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL WILL
BE THE PRIMARY SEVERE WEATHER CONCERNS TODAY.
ABUNDANT GULF MOISTURE WILL COMBINE WITH AN APPROACHING FRONTAL
SYSTEM AND SEVERAL UPPER AIR DISTURBANCES TO PRODUCE THE
POSSIBILITY OF SHOWERS AND THUNDERSTORMS. IN ADDITION...THERE
WILL BE A SUFFICIENT AMOUNT OF WIND SHEAR...OR CHANGE IN WIND
SPEED AND/OR DIRECTION WITH HEIGHT...THIS AFTERNOON AS
TEMPERATURES WARM INTO THE 60S AND 70S. THESE CONDITIONS WILL
CREATE A FAVORABLE ENVIRONMENT FOR THE DEVELOPMENT OF ISOLATED
SEVERE THUNDERSTORMS AFTER 1 PM. TEMPERATURES WARMING INTO THE
LOWER AND MIDDLE 70S ACROSS SOUTHEAST MISSISSIPPI SHOULD ALLOW
THE ATMOSPHERE ACROSS THE LAUREL AND HATTIESBURG AREAS TO BECOME
SLIGHTLY MORE UNSTABLE THAN THE REMAINDER OF THE REGION. FOR
THIS REASON...SOUTHEAST MISSISSIPPI WILL HAVE A BETTER CHANCE FOR
SEEING SEVERE WEATHER.
...FLOODING...
LOCALLY HEAVY RAINFALL COULD RESULT IN THE PONDING OF WATER ON
AREA ROADWAYS ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA...AND MUCH OF MISSISSIPPI TODAY AND TONIGHT.
ABUNDANT GULF MOISTURE WILL COMBINE WITH AN APPROACHING FRONTAL
SYSTEM AND SEVERAL UPPER AIR DISTURBANCES TO PRODUCE THE
POSSIBILITY OF SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. AS
THE COLD FRONT APPROACHES THE MISSISSIPPI RIVER...IT IS EXPECTED
TO SLOW. THIS WILL LEAD TO HEAVY RAINFALL PRODUCING
THUNDERSTORMS MOVING OVER THE SAME AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF
SEVERE WEATHER OPERATIONS...MAY BE NEEDED AFTER 1 PM TODAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Event by event
11 thunderstorm wind, 4 tornado, 1 flash flood. Local standard time, as filed.
Flash Flood, Adams
- When
- February 15, 3:00 PM CST to 5:00 PM CST
- Where
- Adams County, 10 mi E of Natchez
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.483, -91.353 (the zone’s center; the record gives no point)
Water on area roads resulted in a car hydroplaning off of US Highway 84.
Thunderstorm Wind, Rankin
- When
- February 15, 4:15 PM CST
- Where
- Rankin County, 6 mi SW of Puckett
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.017, -89.850
Thunderstorm winds toppled numerous trees along the Rankin/Simpson County border.
Tornado, Rankin
- When
- February 15, 4:20 PM CST to 4:22 PM CST
- Where
- Rankin County, 4 mi N of Puckett
- Rating
- F0
- Path length
- 1 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.133, -89.783
A tornado touched down in southeastern Rankin County, just north of the Puckett community. It travelled approximately one mile northeast before lifting. Damage in the area was minor, with the roofs removed from three chicken houses. Several trees and numerous limbs were also blown down.
Thunderstorm Wind, Smith
- When
- February 15, 4:30 PM CST
- Where
- Smith County, 6 mi SE of Polkville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.117, -89.633
A few trees were blown down in the area by thunderstorm winds.
Tornado, Smith
- When
- February 15, 4:43 PM CST to 4:48 PM CST
- Where
- Smith County, 6 mi E of Polkville
- Rating
- F0
- Path length
- 1 mi
- Path width
- 50 yd
- Property damage
- $7,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.183, -89.600
A tornado touched down about six miles east of Polkville, in Northwest Smith County. As it travelled northeast, it produced tree damage in the Bienville National Forest. It moved into southern Scott County, about 9.1 miles northeast of Polkville, around 448 PM.
Tornado, Scott
- When
- February 15, 4:48 PM CST to 4:53 PM CST
- Where
- Scott County, 4 mi SE of Pulaski
- Rating
- F0
- Path length
- 2.5 mi
- Path width
- 75 yd
- Property damage
- $17,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.233, -89.550
The tornado moved into Scott County, about four miles southeast of Pulaski, from Smith County around 448 PM CST. It then moved northeast for 2.5 miles, lifting back into the clouds approximately four miles east of Pulask around 453 PM CST. In its path, numerous trees were demolished and parts of a few roofs were peeled away.
Thunderstorm Wind, Scott
- When
- February 15, 4:53 PM CST
- Where
- Scott County, 4 mi W of Forest
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.367, -89.550
Thunderstorm winds blew down a few trees near Mile Marker 86 along Interstate 20.
Tornado, Newton
- When
- February 15, 5:25 PM CST to 5:27 PM CST
- Where
- Newton County, 3 mi NW of Lawrence
- Rating
- F1
- Path length
- 2 mi
- Path width
- 75 yd
- Property damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.350, -89.267
A tornado tuched down 3 miles NW of Lawrence and stayed on the ground for 2 miles. This tornado blew a mobile home off its foundation and destroyed the porch. A hay barn had a piece of its metal roof blown off and carried 1/4 mile away. Four chicken houses sustained minor to major structual damage. This weak tornado also blew down numerous trees along its path.
Thunderstorm Wind, Smith
- When
- February 15, 5:30 PM CST
- Where
- Smith County, Raleigh
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.033, -89.533
Thunderstorm Wind, Newton
- When
- February 15, 5:30 PM CST
- Where
- Newton County, 6 mi S of Decatur
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.350, -89.117
Thunderstorm winds blew down numerous trees and flipped over a shed.
Thunderstorm Wind, Newton
- When
- February 15, 5:30 PM CST
- Where
- Newton County, 4 mi E of Hickory
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 32.317, -88.950
Thunderstorm winds knocked down a few trees in the Hickory area.
Thunderstorm Wind, Scott
- When
- February 15, 5:32 PM CST
- Where
- Scott County, 6 mi SE of Pulaski
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 32.200, -89.533
Thunderstorm winds knocked down numerous trees and powerlines.
Thunderstorm Wind, Newton
- When
- February 15, 5:45 PM CST
- Where
- Newton County, Lawrence
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 32.317, -89.233
Thunderstorm winds knocked down a few trees in the Lawrence area.
Thunderstorm Wind, Jasper
- When
- February 15, 6:15 PM CST
- Where
- Jasper County, 1 mi S of Moss
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.800, -89.200
Thunderstorm winds knocked down a few trees near the Jasper, Jones county line near Moss.
Thunderstorm Wind, Lauderdale
- When
- February 15, 6:50 PM CST
- Where
- Lauderdale County, Meridian
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 32.367, -88.717
Thunderstorm winds knocked down a few trees N of I-20 in Meridian.
Thunderstorm Wind, Lamar
- When
- February 15, 7:15 PM CST
- Where
- Lamar County, Sumrall
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.417, -89.550
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in West Virginia, February 15 to 17, 20032 deaths · $8.6 million · 11 events
- Ice Storm in Kentucky, February 15 to 16, 20031 death · $26 million · 16 events
- Flooding in Tennessee, February 15 to 18, 20032 deaths · 14 events
- Rip Current in California, February 15, 20031 death · 1 event
- Avalanche in Utah, February 15, 20031 death · 1 event
- Flooding in Kentucky, February 15 to 17, 2003$1.1 million · 4 events
- Flooding in Virginia, February 15 to 16, 2003$1.1 million · 2 events
- Tornado in Louisiana, February 15, 20031 injured · $125,000 · F1 · 1 event
- Ice Storm in Kentucky, February 15 to 16, 2003$180,000 · 14 events
- Tornado in Alabama, February 15, 2003$90,000 · F1 · 1 event
- Flooding in Virginia, February 15 to 16, 2003$175,000 · 2 events
- Winter Storm in Ohio, February 15, 200327 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342362, 5342363, 5342364, 5342465, 5342466, 5342467, 5342468, 5342469, 5342470, 5342471, 5342472, 5342473, 5342474, 5342475, 5342476, 5342477.